ASK DR. MINDY™
MINDY KIM-MILLER, MD, PhD
to learn more about Dr. Mindy click here
My mother has bouts of “sundowning.” She is on Dilantin and carbadopa for her Parkinsons. During her bouts, she clicks her teeth and makes other animated movements. She has not verbalized for years. Her countenance also changes–sometimes she is as pretty as a picture, and other times she looks like a munchkin. She is comfortable in her surroundings here at home, but has even displayed these tendencies during an infrequent hospital instay. In fact once when she was hospitalized, the whole floor of elderly patients seemed to “howl.” Is there a cure for sundowning?–AJ, Pennsylvania
Sundowning is a common occurrence among people with dementia. Although there is no “cure” for it, there are some medications that may decrease its occurrence and some medications that may actually increase it. In your mother’s case, her dilantin and carbadopa may be increasing her sundowning. You should speak with your mother’s physician about her medications if you feel that her sundowning is a significant problem or is harmful to herself or others. In addition to medications, there are some non-drug strategies that can help prevent sundowning.
Sundowning can be worsened by confusion and loss of orienting cues in the environment. For example, a dimly lit room without a clock and familiar objects to the person can exacerbate sundowning. So try to keep your mother’s room well-lit and comfortable with familiar objects and people around her. Look for things in the environment that might be triggers for her sundowning and address them. For example, mirrors and shadows can sometimes worsen sun downing.
[contact-form-7 id=”8507″ title=”Read More”]